Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 87, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 7, 2002, 3:22 PM CDT for Hughes County, Hyde County, South Dakota. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 7, 2002, 3:22 PM CDT (20:22 UTC)
- Expired
- Jul 7, 2002, 4:00 PM CDT
- In force
- 38 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
Counties Hughes County, SD, Hyde County, SD
The radar
The Aberdeen radar (KABR), 145 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.4 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 441 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 1051 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 176 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KABR 072022 SVRABR SDC065-069-072100- /NEW.KABR.SV.W.0146.072020-072100/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 320 PM CDT SUN JUL 7 2002 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HUGHES COUNTY IN CENTRAL SOUTH DAKOTA HYDE COUNTY IN CENTRAL SOUTH DAKOTA * UNTIL 400 PM CDT * AT 320 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 13 MILES SOUTH OF HOLABIRD...OR ABOUT 17 MILES SOUTHWEST OF HIGHMORE...MOVING EAST AT 15 MPH. ANOTHER SEVERE STORM WAS LOCATED 14 MILES SOUTHEAST OF CANNING...MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORMS WILL BE NEAR... HOLABIRD AROUND 340 PM CDT HIGHMORE AROUND 400 PM CDT THIS IS A DANGEROUS STORM. TAKE SHELTER NOW REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. LAT...LON 4450 9971 4424 9974 4428 9930 4465 9932 FAUCETTE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 10:40 AM CDT, 4 hours 42 minutes earlier.
Area forecast discussion, Jul 7, 10:40 AM CDT, 4 hours 42 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/N-EAST SD AND W-CENTRAL MN NATIONAL WEATHER SERVICE ABERDEEN SD 1040 AM CDT SUN JUL 7 2002 AREA OF SHRA WITH ISOLATED TSRA SLOWLY WORKING THROUGH EASTERN CWA THIS MORNING. WATER VAPOR IMAGERY SHOWING UPPER DISTURBANCE EXTENDING FROM CENTRAL SOUTH DAKOTA INTO EASTERN NORTH DAKOTA. ACTIVITY IS MAINLY ASSOCIATED WITH STRONG 900-700 HPA LAYER AVERAGED WARM ADVECTION AND LOW LEVEL CONVERGENCE ENHANCED BY LOW LEVEL WARM FRONTAL BOUNDARY. RUC DATA SUGGESTS BEST LOW LEVEL WARM ADVECTION TO WORK INTO SOUTHEAST NORTH DAKOTA AND NORTHEAST SOUTH DAKOTA BY 21Z THIS AFTERNOON. WATER VAPOR IMAGERY SHOWING SECONDARY UPPER DISTURBANCE ACROSS EASTERN WYOMING WHICH IS EXPECTED TO ADVANCE INTO WESTERN SOUTH DAKOTA THIS AFTERNOON. WITH 850 HPA MOISTURE AXIS IN PLACE ACROSS EASTERN HALF OF CWA...RUC PROGS OF MAINTAINING PWAT VALUES BETWEEN 1.5 AND 1.8 INCHES SEEM REASONABLE...AND WILL KEEP POTENTIAL FOR HEAVY RAIN ACROSS NORTHERN ZONES. ALSO BUMPED UP HIGHS AND WIND SPEEDS ACROSS SOUTHWEST CWA WHERE BETTER MIXING WILL ALLOW TEMPERATURES TO RISE INTO THE LOWER 90S ALONG WITH SLIGHTLY STRONGER WINDS THAN EXPECTED. .ABR...NONE. MARSILI
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 4:22 PM CDT | Flash Flood Warning | ABR | Hughes, Hyde | 3 hr |
| Jul 7, 4:39 PM CDT | Tornado Warning | ABR | Marshall | 36 min |
| Jul 7, 5:03 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Lyman | 42 min |
| Jul 7, 5:15 PM CDT | Tornado Warning | ABR | Marshall | 30 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.